Table of Contents Author Guidelines Submit a Manuscript
Discrete Dynamics in Nature and Society
Volume 7, Issue 4, Pages 241-247
http://dx.doi.org/10.1155/S1026022602000274

A theoretical analysis of season length restrictions in fisheries management

1American Express Cards, 4315 South 2700 West, MC 02-03-07B, Salt Lake City, UT 84184, USA
2Department of Economics, Rochester Institute of Technology, 92 Lomb Memorial Drive, Rochester, NY 14623-5604, USA

Received 29 September 2001

Copyright © 2002 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This paper studies season length restrictions in fisheries management from an ecological-economic perspective. We first construct a model of a stylized fishery in which season length restrictions are used to manage the fishery. We then show how the dynamic and the stochastic properties of this fishery can be used to construct two managerial criteria that are meaningful from an ecological standpoint. Finally, using these two criteria, we discuss a probabilistic approach to fisheries management in which the principal focus of a manager is on moving the fishery away from the least desirable state of existence.